Digestion Q&A by Dr. Marks

I have had my gallbladder removed, and subsequently, I have chronic severe diarrhea, is there any treatment for the diarrhea?

Medical Author Dr. Jay W. Marks
Medical Editor Dr. Dennis Lee

Answer:

Diarrhea is troubling in 10% of people who have their gallbladders removed. The diarrhea is believed to be due to the fact that following removal of the gallbladder, the intestines contain more bile acids than under normal conditions in which bile acids are stored for much of the day in the gallbladder. Bile acids cause diarrhea by promoting the secretion of fluid by the intestines and, perhaps by stimulating the intestinal muscles to contract. There are no good studies of treatment of this diarrhea, but two treatments have been proposed and appear to be effective. The first is the use of orally ingested resins that attach to bile acids in the intestine (for example, cholestyramine) and prevent them from interacting with the intestine. The second is orally ingested fatty acids (for example, oleic acid) that may act by slowing down the intestinal muscle and, perhaps, by reducing secretion of fluid, although the exact mechanism of action of oleic acid in these patients has not been studied.

It is also important remember that there are many other causes of chronic severe diarrhea such as celiac sprue, ulcerative colitis, Crohn's disease, microscopic colitis, and many more. Please read the Diarrhea article for more information. It is important to work with you doctor to arrive at a firm diagnosis for best treatment results

Thank you for your question.


Last Editorial Review: 12/21/2006


STAY INFORMED

Get the Latest health and medical information delivered direct to your inbox!